Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 25, 2009, 4:50 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2009, 4:50 PM EDT (20:50 UTC)
- Expired
- Sep 25, 2009, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 252050
FFWMRX
TNC129-151-252345-
/O.NEW.KMRX.FF.W.0031.090925T2050Z-090925T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT FRI SEP 25 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ONEIDA...
* UNTIL 745 PM EDT
* AT 445 PM EDT...THUNDERSTORMS PRODUCING EXTREMELY HEAVY RAIN
EXTENDED IN MORGAN COUNTY NEAR THE CUMBERLAND...FENTRESS COUNTY LINE
ALL THE WAY TO EXTREME NORTHEAST SCOTT COUNTY EAST OF HIGHWAY 27.
RAIN RATES APPROACHED TWO INCHES PER HOUR AT TIMES. THESE STORMS
WERE MOVING ONLY SLOWLY. AVOID ALL LOW SPOTS. GET UP TO HIGHER
TERRAIN NOW THIS IS LIFE THREATENING SITUATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND...DONT DROWN.
&&
LAT...LON 3660 8426 3599 8472 3608 8480 3609 8484
3615 8491 3621 8491 3623 8489 3628 8488
3630 8480 3634 8477 3640 8467 3646 8471
3661 8457
$$
BB1 follow-up statement
000
WGUS74 KMRX 252243
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT FRI SEP 25 2009
TNC129-151-252345-
/O.CON.KMRX.FF.W.0031.000000T0000Z-090925T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN TN-SCOTT TN-
643 PM EDT FRI SEP 25 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR SCOTT
AND MORGAN COUNTIES...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW SHOWERS AND POSSIBLE THUNDERSTORMS OVER THE AREA AND TO THE
WEST...MOVING SLOWLY EAST. RAINFALL RATES OVER MOST OF THE WARNED
AREA HAVE LESSENED...BUT SOME ADDITIONAL HEAVY RAIN IS STILL
POSSIBLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ONEIDA AND
HUNTSVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3660 8426 3599 8472 3608 8480 3609 8484
3615 8491 3621 8491 3623 8489 3628 8488
3630 8480 3634 8477 3640 8467 3646 8471
3661 8457
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:35 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 25, 2:35 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI SEP 25 2009
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER CENTRAL KY...WITH AN
EAST-TO-WEST ORIENTED FRONTAL BOUNDARY JUST NORTH OF THE FORECAST
AREA AND ANOTHER ONE EXTENDING SOUTH OF THE LOW ACROSS MIDDLE TN.
THESE FRONTAL BOUNDARIES ARE EXPECTED TO SLOWLY DRIFT TOWARDS THE
FORECAST AREA TONIGHT...AND SHOULD CONTINUE TO FOCUS ADDITIONAL
CONVECTIVE DEVELOPMENT TONIGHT...ESPECIALLY OVER SOUTHWEST VA AND
THE CUMBERLAND PLATEAU. MODELS ARE IN GOOD AGREEMENT THAT THE UPPER-
LEVEL CUT-OFF LOW OVER THE CENTRAL PLAINS WILL BEGIN TO MOVE EAST
TONIGHT...AND WILL PUSH THESE FRONTAL BOUNDARIES INTO THE FORECAST
AREA ON SATURDAY. WITH A VERY MOIST AIR MASS IN PLACE OVER THE TN
RIVER VALLEY AND STRONG UPPER-LEVEL DYNAMICS ASSOCIATED WITH THE
RIGHT ENTRANCE REGION OF AN UPPER-LEVEL JET STREAK...IT APPEARS THAT
WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL DEVELOP OVER
THE FORECAST AREA ON SATURDAY. IN ADDITION...VERY HIGH PRECIPITABLE
WATER VALUES (AROUND 2 INCHES) WILL LIKELY LEAD TO LOCALLY HIGHER
RAINFALL AMOUNTS WITH SOME STORMS...WITH THE SATURATED GROUND
CREATING FLASH FLOODING IN SOME AREAS. WHILE UPPER-LEVEL WINDS ARE
PROGGED TO INCREASE ACROSS THE FORECAST AREA ON SATURDAY...MODELS
INDICATE THAT ONLY A MARGINALLY UNSTABLE AIR MASS WITH MODEST LAPSE
RATES WILL DEVELOP DUE TO THE EXTENSIVE CLOUD COVER AND LIMITED
SURFACE TEMP RISE. THUS...WHILE SOME STORMS ON SATURDAY COULD
PRODUCE DAMAGING WINDS...IT APPEARS THAT THIS POSSIBILITY WILL BE
ISOLATED IN NATURE. AS FOR TEMPS...WILL CONTINUE WITH A PERSISTENCE
FORECAST FOR TONIGHT...AND WILL TREND CLOSE TO THE NAM AND GFS
GUIDANCE NUMBERS THROUGH SUNDAY NIGHT WHICH ARE IN GOOD AGREEMENT
DURING THIS PERIOD.
.LONG TERM (MONDAY THROUGH FRIDAY)...A SECONDARY FRONTAL BOUNDARY
WILL PUSH ACROSS THE SOUTHERN APPALACHIANS ON MONDAY. LITTLE LIFT OR
MOISTURE ASSOCIATED WITH THIS FEATURE AND WILL KEEP ONLY SLIGHT
CHANCE POPS ACROSS THE CWA AS IT MOVES THROUGH MONDAY AFTERNOON.
BEHIND THE FRONT...COOLER AND DRIER AIR FILTERS IN AS A QUIET
WEATHER PATTERN SETS UP WITH A RIDGE OF HIGH PRESSURE BUILDING IN
FOR MUCH OF THE REMAINDER OF THE PERIOD. MODELS INCONSISTENT...BUT
THE NEXT SYSTEM CURRENTLY LOOKS TO MOVE IN AROUND FRIDAY. WILL
INTRODUCE LOW POPS FOR NOW...BUT CONFIDENCE QUITE LOW ON TIMING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 78 63 82 61 / 80 100 50 20 10
KNOXVILLE AIRPORT, TN 70 76 62 80 60 / 80 100 60 20 10
OAK RIDGE, TN 70 76 62 80 60 / 80 100 50 20 10
TRI CITIES AIRPORT, TN 66 74 57 78 55 / 80 100 70 30 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
WASHINGTON TN...WEST POLK.
VA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DMG/MJBHazardous weather outlook, Sep 25, 5:26 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 526 AM EDT FRI SEP 25 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-260930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 526 AM EDT FRI SEP 25 2009 /426 AM CDT FRI SEP 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN ACROSS THE AREA TODAY THROUGH SATURDAY EVENING. BECAUSE RAINFALL FROM PREVIOUS DAYS HAS SATURATED THE GROUND...LOCATIONS THAT SEE HEAVY RAIN WILL HAVE THE POTENTIAL FOR FLASH FLOODING TO OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF SHOWERS AND THUNDERSTORMS TO PRODUCE HEAVY RAIN WILL CONTINUE INTO SATURDAY AND SATURDAY NIGHT...AS A COLD FRONT APPROACHES. SOME STORMS ASSOCIATED WITH THE COLD FRONT COULD ALSO PRODUCE STRONG GUSTY WINDS LATE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED...UNLESS THE THREAT OF STRONG TO SEVERE STORMS INCREASES SATURDAY. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:04 PM EDT | Areal Flood Advisory | MRX | Sullivan | 116 min |
| Sep 24, 10:47 PM EDT | Flash Flood Warning | MRX | Sullivan | 2 hr |
| Sep 24, 11:18 PM EDT | Areal Flood Advisory | MRX | Sullivan | 117 min |
| Sep 25, 5:24 AM EDT | Flash Flood Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 40 hr |
| Sep 25, 1:57 PM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Sep 25, 3:04 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| Sep 25, 3:27 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 3 hr |
| Sep 25, 4:24 PM EDT | Areal Flood Advisory | MRX | Campbell, Morgan, Scott | 111 min |
| Sep 25, 5:03 PM EDT | Areal Flood Advisory | MRX | Hamilton | 117 min |
| Sep 25, 5:08 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins | 112 min |
| Sep 25, 5:38 PM EDT | Flash Flood Warning | MRX | Hancock, Hawkins, Sullivan | 3 hr |
| Sep 25, 5:44 PM EDT | Flash Flood Warning | MRX | Hamilton | 3 hr |
| Sep 25, 5:46 PM EDT | Flash Flood Warning | MRX | Hancock, Hawkins, Sullivan | 3 hr |
| Sep 25, 6:06 PM EDT | Flash Flood Warning | MRX | Hamilton | 70 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.